Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 164, NWS Midland/Odessa, TX

May 1, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 1, 2007, 9:23 PM MDT for Eddy County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2007, 9:23 PM MDT (03:23 UTC)
Expired
May 1, 2007, 10:12 PM MDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 145 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3466 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 020325
SVRMAF
NMC015-020430-
/O.NEW.KMAF.SV.W.0164.070502T0323Z-070502T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM MDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1030 PM MDT

* AT 920 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME WEST CENTRAL EDDY COUNTY...OR 29 MILES SOUTHWEST OF
  ARTESIA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  RURAL AREAS OF WEST CENTRAL EDDY COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3265 10483 3247 10484 3239 10451 3266 10445

$$
2 follow-up statements
000 
WWUS54 KMAF 020352
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 PM CDT TUE MAY 1 2007

NMC015-020430-
/O.CON.KMAF.SV.W.0164.000000T0000Z-070502T0430Z/
EDDY NM-
952 PM MDT TUE MAY 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR WEST CENTRAL EDDY COUNTY...

AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
WEST CENTRAL EDDY COUNTY...ABOUT 24 MILES SOUTHWEST OF ARTESIA... 
MOVING EAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF WEST CENTRAL
EDDY COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3265 10483 3247 10484 3239 10451 3266 10445

$$
000 
WWUS54 KMAF 020412
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT TUE MAY 1 2007

NMC015-020422-
/O.CAN.KMAF.SV.W.0164.000000T0000Z-070502T0430Z/
EDDY NM-
1012 PM MDT TUE MAY 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EDDY COUNTY IS
CANCELLED...

AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM
WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3265 10483 3247 10484 3239 10451 3266 10445

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:45 PM MDT, 8 hours 38 minutes earlier.

Area forecast discussion, May 1, 12:45 PM MDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE MAY 1 2007

.SHORT TERM...
THE MID/UPPER LEVEL CLOSED LOW OVER NORTHERN BAJA WILL MOVE STEADILY
EASTWARD INTO NEW MEXICO TONIGHT.  DIFFLUENT UPPER LEVEL FLOW AHEAD
OF THIS UPPER LOW WILL COMBINE WITH SURFACE DEWPOINTS IN THE 60S...
DECENT INSTABILITIES AND INCREASING DEEP LAYER SHEAR TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING AND TONIGHT.
CURRENT INDICATIONS ARE FOR THUNDERSTORMS TO INITIALLY DEVELOP
ACROSS THE HIGHER TERRAIN IN SOUTHEAST NEW MEXICO THIS EVENING...
WITH THUNDERSTORMS INCREASING IN AREAL COVERAGE AND EXPANDING
EASTWARD ACROSS THE PERMIAN BASIN OVERNIGHT.  HIGH PRECIPITABLE
WATER VALUES EXPECTED TONIGHT...AROUND 200 PERCENT OF NORMAL...
SUGGESTING POTENTIAL FOR LOCALLY HEAVY RAINS AND LOCALIZED FLASH
FLOODING WITH SOME OF THESE STORMS OVERNIGHT.

.LONG TERM...
UPPER LEVEL LOW INVOF SRN CALIF MOVING E WILL IMPACT CWFA WED. SFC
TEMPS WARMING INTO M80S AHEAD OF 5H LOW WILL HELP TO DESTABILIZE
ATMOSPHERE AS SEVERAL OTHER FACTORS PROVIDE INCREASED CHANCE FOR
TSTMS. MST ELY LOW LEVEL FLOW...WEAK SFC LOW INVOF SE NM...SHORT
DRYLINE EXTENDING S ACRS TRANS PECOS FROM FAR SE NM...AND WEAK
TROF/WARM FRONT EXTENDING NEWD FROM AFOREMENTIONED SFC WILL PROVIDE
FAVORABLE SFC PATTERN FOR INSTABILITY/TSTMS TO FOCUS ON/INVOF WED
P.M.. UPPER DIVERGENCE IN LFQ REGION OF 80KT 25H JET WILL HELP TO
INCREASE NET UPWARD VERTICAL MOTION WHILE 40-45KT 0-6KM BULK SHEAR
IS FAVORABLE FOR SEVERE STORMS. AFTER LOOKING AT 18Z-24Z WED 85H
WINDS AND LI/S...BELIEVE THAT PRE-MCS STORMS MAY FIRST DEVELOP
ACRS E CNTRL NM PLAINS AND THEN EVOLVE/DEVELOP EWD INTO TX. BASED
ON INSTABILITY AXIS BEING FOCUSED ACRS PB AND THETA-E RIDGE AXIS
ORIENTED NW-SE ACRS PB SEEMS THAT STORMS/MCS WOULD TEND TO TURN
ESE-SE...BUT GENERAL STEERING WINDS FAVOR EWD TRACK. CURRENT
POPS/WX GRIDS SEEM TO ACCOUNT FOR THIS WITH HIEST POPS NE IN THE
EVENING AND WILL MAKE LITTLE CHANGE TO FCST THERE. WILL INCREASE
POPS ACRS TRANS PECOS WHERE CONVERGENCE ALONG MARFA FRONT AND
ELEVATED HEAT SOURCES ARE WORTH MORE OF A SCATTERED POP. DRY AIR
SHOULD BE ABLE TO PUSH FARTHER E THURSDAY FOR A DOWN DAY
CONVECTIVE WISE. MID LEVEL FLOW WILL BACK TO THE SW FRI AHEAD OF
NEXT SYSTEM WORKING INTO THE NW U.S. AND MAY BE ENUF MSTR IN THE
FAR E-S FOR ISOLD TSTMS...BUT FOR CONSISTENCY SAKE WILL OPT TO
LEAVE OUT ATTP. BY SAT P.M. MSTR WILL HAVE WORKED WELL W AND WITH
GFS ADVERTISING MINOR SHRTWV TROF IN SW MID LEVEL FLOW POPS
WARRANTED MORESO THAN FRI. ECMWF/GFS ENSEMBLE NOW INDICATING THAT
5H LOW WILL BECOME CLOSED AND POSSIBLY MEANDER ACRS THE SWRN
STATES SUN/MON BEFORE LIFTING OUT TUE. AS SUCH WILL LEAVE FCST AS
IS WITH ISOLD POPS. OF INTEREST TOO IS THE POTENTIAL FOR HOT
WX...ESPECIALLY TRANS PECOS FRI/SAT WITH SINGLE DIGIT MIN RH/S IN
THE AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  80  62  90  /  20  40  40  20
CARLSBAD NM                59  84  57  91  /  30  30  20  10
DRYDEN TX                  66  90  66  90  /  10  30  20  10
FORT STOCKTON TX           63  90  61  92  /  10  30  10  10
GUADALUPE PASS TX          58  81  56  87  /  20  10  10   0
HOBBS NM                   60  81  59  91  /  40  40  30  10
MARFA TX                   49  81  47  85  /  10  10  10  10
MIDLAND INTL AIRPORT TX    64  82  60  89  /  20  40  40  10
ODESSA TX                  63  83  61  89  /  20  40  40  10
WINK TX                    65  92  61  95  /  20  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 1, 12:49 PM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE MAY 1 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT TUE MAY 1 2007 /1249 PM MDT TUE MAY 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TONIGHT. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE HIGHER TERRAIN OF SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO THIS EVENING...WITH THUNDERSTORM ACTIVITY
SPREADING EASTWARD ACROSS THE PERMIAN BASIN OVERNIGHT. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF LOCALLY HEAVY RAINS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...THE TRANS PECOS REGION...AND THE
PERMIAN BASIN WEDNESDAY AND WEDNESDAY NIGHT. A FEW STORMS COULD
BECOME SEVERE ALONG AND EAST OF A TATUM...HOBBS...FORT STOCKTON...
SANDERSON LINE WEDNESDAY...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY CONCERNS. LOCALLY HEAVY RAINS AND LOCALIZED FLASH FLOODING
ARE ALSO POSSIBLE WITH THESE STORMS LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 1, 8:01 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT TUE MAY 1 2007

NMZ027-028-020300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
801 PM MDT TUE MAY 1 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF SEVEN RIVERS AT
801 PM MDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:05 AM MDTSevere Thunderstorm WarningMAFEddy55 min
May 2, 2:59 AM MDTFlash Flood WarningMAFEddy3 hr
May 2, 3:05 AM MDTFlash Flood WatchMAFEddy, Lea17 hr
May 2, 4:10 AM MDTSevere Thunderstorm WarningMAFEddy50 min
May 2, 4:56 AM MDTSevere Thunderstorm WarningMAFEddy64 min
May 2, 5:25 AM MDTFlash Flood WarningMAFEddy4 hr
May 2, 5:35 AM MDTFlash Flood WarningMAFLea4 hr
May 2, 5:46 AM MDTSevere Thunderstorm WarningMAFLea59 min
May 2, 6:51 AM MDTSevere Thunderstorm WarningMAFLea54 min
May 2, 2:06 PM MDTSevere Thunderstorm WarningMAFEddy54 min
May 2, 2:50 PM MDTFlash Flood WarningMAFEddy3 hr
May 2, 3:15 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 2, 4:12 PM MDTSevere Thunderstorm WarningMAFEddy42 min
May 2, 5:11 PM MDTSevere Thunderstorm WarningMAFEddy48 min
May 2, 5:15 PM MDTSevere Thunderstorm WarningMAFLea60 min
May 2, 5:38 PM MDTFlash Flood WarningMAFEddy3 hr
May 2, 5:57 PM MDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.